Photo of a pharmacist handing a prescription to a young womanPeople who get addicted to pain medicines need to take more and more of the drug to get the same high. They might try to visit different pharmacies (prescription drug sellers) so no one realizes that just one person is buying all these pain pills.

Pain medicine abuse can make you throw up.

Pain medicine abuse makes the pupils (the black circle in the center of each eye) get very small.

Pain medicine abuse can cause constipation (trouble having a bowel movement).

When people smoke, snort, or inject pain medicines, they get a stronger reaction than they would if they swallowed the pills. The high might be stronger, but it's even more dangerous and can cause problems breathing.

People who get addicted to pain medicine need to take more and more of the drug to get the same high.

People who are addicted to pain medicine might secretly visit many different doctors to get as many painkiller prescriptions as they can. Then they might visit different pharmacies (prescription drug sellers) so no one realizes that just one person is buying all these pain pills. This is called "doctor shopping" and it is not safe.

People who are trying to stop abusing pain medicine might:

  • Have pain in muscles and bones
  • Get chills
  • Throw up
  • Have diarrhea ("the runs")
  • Feel nervous, angry, or very sad
  • Be unable to sleep

They will feel a very strong need to take the drug.